Case #1 Answers:
The most likely diagnosis in this patient is primary hypothyroidism secondary to previous I131 ablation for hyperthyroidism. The literature is well-documented that I131 therapy leads to hypothyroidism over the course of time and certainly after fifteen years she should be statistically hypothyroid.
To confirm this diagnosis a T4 and TSH level should be obtained.
Potential causes of primary hypothyroidism include Hashimoto's thyroiditis (most common), previous I131 ablation as in this patient, past thyroidectomy, external radiation to the thyroid area (such as for Hodgkin's disease), iodine-containing medications, lithium ingestion, and amiodarone.
This patient should be managed with L-thyroxine replacement, starting with a very low dose as the patient is elderly with perhaps underlying coronary disease.
The advantage of L-thyroxine is that it is converted into T3 in extrathyroidal sites, primarily the liver, as is needed by the body. Thus it is a physiologic replacement. In addition to that, this medication is once a day and inexpensive.